Alert archive / New York / Freeze Warnings in 2017
Freeze Warning 2, NWS New York, NY
NWS New York, NY issued this freeze warning at Nov 9, 2017, 3:51 PM EST for 8 counties in New York; 4 counties in New Jersey. It took effect at Nov 10, 2017, 6:00 PM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2017, 3:51 PM EST (20:51 UTC)
- In effect from
- Nov 10, 2017, 6:00 PM EST
- Expired
- Nov 11, 2017, 10:00 AM EST
- In force
- 16 hr
- Issued by
- NWS New York, NY
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS71 KOKX 092051 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 351 PM EST Thu Nov 9 2017 NJZ006-104-106-108-NYZ071>075-078>080-176>179-101000- /O.UPG.KOKX.FZ.A.0001.171110T2000Z-171111T1300Z/ /O.NEW.KOKX.FZ.W.0002.171110T2300Z-171111T1300Z/ Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 351 PM EST Thu Nov 9 2017 ...FREEZE WARNING IN EFFECT FROM 6 PM FRIDAY TO 8 AM EST SATURDAY... The National Weather Service in Upton has issued a Freeze Warning, which is in effect from 6 PM Friday to 8 AM EST Saturday. The Freeze Watch is no longer in effect. * Temperatures...Upper teens to lower 20s. * Timing...Friday Night into Saturday Morning. * Impacts...These conditions will kill crops and other sensitive vegetation, ending the growing season for 2017. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CTZ005>008-NYZ067-068-101000- /O.NEW.KOKX.WI.Y.0010.171110T1100Z-171110T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Orange-Putnam- 351 PM EST Thu Nov 9 2017 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY... The National Weather Service in Upton has issued a Wind Advisory, which is in effect from 6 AM to 6 PM EST Friday. * Winds...Northwest 15 to 20 mph with gusts up to 45 to 50 mph. * Timing...Friday during the day. * Impacts...Strong winds would blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
3 follow-up statements
245 WWUS71 KOKX 100820 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 320 AM EST Fri Nov 10 2017 CTZ005>008-NYZ067-068-100930- /O.CAN.KOKX.WI.Y.0010.171110T1100Z-171110T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Orange-Putnam- 320 AM EST Fri Nov 10 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Upton has cancelled the Wind Advisory. Winds are no longer expected to reach advisory criteria. However, wind gusts up to 45 mph are still possible behind an arctic frontal passage this morning. Gusts to around 40 mph can then be expected through this afternoon. $$ NJZ006-104-106-108-NYZ071>075-078>080-176>179-101630- /O.CON.KOKX.FZ.W.0002.171110T2300Z-171111T1300Z/ Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 320 AM EST Fri Nov 10 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EST SATURDAY... * Temperatures...Upper teens to lower 20s. * Timing...Tonight and Saturday morning. * Impacts...These conditions will kill crops and other sensitive vegetation, ending the growing season for 2017. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ JMC
057 WWUS71 KOKX 102011 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 311 PM EST Fri Nov 10 2017 NJZ006-104-106-108-NYZ071>075-078>080-176>179-111000- /O.CON.KOKX.FZ.W.0002.171110T2300Z-171111T1300Z/ Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 311 PM EST Fri Nov 10 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST SATURDAY... * Temperatures...In the upper 20s. * Timing...Tonight into Saturday morning. * Impacts...These conditions will kill crops and other sensitive vegetation, ending the growing season for 2017. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
551 WWUS71 KOKX 110857 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 357 AM EST Sat Nov 11 2017 NJZ006-104-106-108-NYZ071>075-078>080-176>179-111500- /O.EXT.KOKX.FZ.W.0002.000000T0000Z-171111T1500Z/ Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 357 AM EST Sat Nov 11 2017 ...FREEZE WARNING NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... * Temperatures...Low to mid 20s, rising into lower 30s by 10 AM. * Timing...Through mid morning. * Impacts...These conditions will kill crops and other sensitive vegetation, ending the growing season for 2017. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this freeze warning went out at Nov 9, 2:43 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 9, 2:43 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
243 PM EST Thu Nov 9 2017
.SYNOPSIS...
High pressure gradually slides east today. An arctic cold front
passes through the area late tonight. High pressure builds
across over the weekend, giving way to a weak offshore system
for the beginning of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast remains mainly track. Temperatures across the area are
in the upper 40s to lower 50s. Stratus and mid level clouds are
increasing still across across NYC, Western Long Island, NE NJ,
the Lower Hudson Valley and SW CT. Dewpoints were running a few
degrees lower than forecast so with drier low levels, removed
sprinkles from forecast.
A polar trough digs into the Upper Great Lakes today, with
associated frontal system approaching the Eastern Great Lakes by
late in the day. Meanwhile, southern stream energies and
resultant low pressure pass well to the south.
The region will be in between both systems today as Canadian
high pressure gradually slides east of New England. This will
result in a tranquil and seasonably cool day with a Canadian
maritime airmass in place.
Clouds increase this afternoon with a near 4 kft stratus deck
advecting in/developing across W/SW portions of the Tri-State.
Meanwhile a slightly lower offshore stratus deck likely moves
into Eastern LI/CT into this afternoon as winds veer to the SE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
***Arctic blast Friday into Friday Night with Record Cold Likely***
The polar trough will swing into Northern New England as it
closes off Late tonight through Friday, sliding into the
Canadian Maritimes Friday night.
At the surface, an arctic front approaches and crosses the region
late tonight. A few showers expected in the waa ahead of the
front the first half of tonight. High-res models indicating a
narrow squall line moving through Western and Central NY, but
appears it should weaken as it approaches the Orange County with
best mid-level forcing staying well to the north. Perhaps a
rogue snow shower or flurry for the NW hills late tonight.
Main story is the arctic airmass that gets ushered in behind the
front. This will bring January like temps on Friday into Friday
night. Highs on Friday will likely be reached in the morning, with
temps holding or slowly dropping from lower 30s interior to
upper 30s coast city/coast in the afternoon (around 15-20
degrees below seasonable). Combined with NW winds of 15 to 25
mph and gusts into the mid 30s, windchills will likely hold in
the 20s for the city/coast and teens across the interior. A few
peak gust to 40 mph are possible, Fri morning into midday.
A hard freeze expected for Friday Night, with lows in the lower to
mid teens across the interior, and upper teens to lower 20s for the
city/coast. Despite winds slowly subsiding, windchills will fall
into the lower to mid teens for the city/coast and single digits
interior. This will end the growing season for the entire area. See
the climate section below for records.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A 1030s high will build over the area on Saturday. This setup will
keep temperatures several degrees below average. The only thing that
could keep temperatures Saturday night from spiraling out of control
would be clouds. The GFS does spread some dense cirrus into the area
Saturday afternoon and overnight. These clouds are still south of
the Aleutians, so they have a long way to go. However, they will not
be discounted, and the forecast will follow the MEX guidance which
incorporates them. Despite all this, the numbers put the forecast at
record lows for Sunday morning in all areas but Central Park, which
has an old 1926 record.
It will be extremely difficult, based on the current representation
of the high, for precipitation to reach the area during the day on
Sunday despite some weak moisture advection. Moisture transport, as
well as warm air advection, increase Sunday night through Monday, so
this looks to be the best chance for some precipitation to develop.
Both the GFS and ECMWF also bring thru a Pacific system Monday. This
has been consistently modeled. Low pressure deepens offshore due to
the upper level trough, which could result in a band of moderate
precipitation Monday night before the exit of the system.
Precipitation type Sunday night through Monday night looks to be
mainly rain, but there could be some periods of a rain/snow mix or
all snow at the onset Sunday night, and again at the exit Monday
night, across the interior.
Transitory ridging then is progged by the models Tuesday and
Wednesday. The next system, another of Pacific origin, gets here
Wednesday night. Model agreement is excellent, so the forecast has
been kept dry for both days despite the higher statistical guidance.
The Superblend was used for temperatures.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
***Variable winds the next few hours at the NYC terminals****
High pressure across the area this afternoon will give way to a
strong cold front approaching from the Great Lakes. The front
will then pass through the terminals late tonight, from 08Z to
11Z.
Generally VFR ceilings today at around 4kft with the possibility
of MVFR ceilings this evening along and ahead of the approaching
cold front. There is also a low chance of MVFR ceilings around 3
kft this afternoon, especially at KISP.
Winds gradually veer from the E to SE at 5 to 10 kt, then to
the S-SW this evening. Strong W/NW winds develop behind the
front with G25-35kt through much of Friday.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Light and variable winds this afternoon. Low
chance of MVFR ceilings this afternoon.
KLGA TAF Comments: Light and variable winds this afternoon. Low
chance of MVFR ceilings this afternoon.
KEWR TAF Comments: Light and variable winds this afternoon. Low
chance of MVFR ceilings this afternoon.
KTEB TAF Comments: Light and variable winds this afternoon. Low
chance of MVFR ceilings this afternoon.
KHPN TAF Comments: Low chance of MVFR ceilings this afternoon.
KISP TAF Comments: Low chance of MVFR ceilings this afternoon.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Fri-Sat night...VFR. NW winds 15-25G25-35KT likely Fri,
diminishing Fri night.
.Sun...VFR.
.Sun night-Mon...Sub-VFR possible in light rain, mainly at the
coastal terminals.
Tue...VFR. NE wind G20kt
&&
.MARINE...
Tranquil conds today as easterly swells have subsided below 5
ft, with only light E/SE winds expected today as high pressure
moves east.
An arctic front will cross the region late tonight, with Gale
conditions expected to rapidly develop on the ocean waters and
continue into Friday afternoon. For the nearshore waters, there
is a moderate threat for 35 kt gusts during this time.
Winds and seas will gradually subside below SCA Friday Night
into Saturday morning. Winds and waves will be below criteria
for the rest of the weekend. Low pressure will develop over the
ocean on Monday, and this could allow for the development of
Small Craft Advisory level winds and seas, especially on the
ocean, for the first part of next week.
&&
.FIRE WEATHER...
NW winds of 15 to 25 mph with gusts into the mid 30s and min RH
values in the upper 20s to lower 30s will present an enhanced
risk for brush fire spread on Friday.
&&
.HYDROLOGY...
No flood impacts are expected through early next week.
&&
.TIDES/COASTAL FLOODING...
Localized minor coastal flooding is likely for the most
vulnerable locales along Jamaica Bay, the Western Great South
Bay, as well as coastal Westchester and Fairfield county with
today's high tide cycle.
&&
.CLIMATE...
Here are the record low temperatures for Saturday, November 11
at select climate sites:
Record low temperature Year set
Central Park.........................28................1933
Kennedy Airport......................28................1973
LaGuardia Airport....................29................1956
Newark Liberty Airport...............25................1956
Bridgeport/Sikorsky Airport..........22................1956
Islip/MacArthur Airport..............24................1973
&&
.EQUIPMENT...
*** The KOKX WSR-88D (RADAR) is Out of Service until further
notice.
*** The KHWV (Shirley/Brookhaven) ASOS Temperature is ~3 too warm.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Freeze Watch from Friday afternoon through Saturday morning
for NYZ071>075-078>080-176>179.
NJ...Freeze Watch from Friday afternoon through Saturday morning
for NJZ006-104-106-108.
MARINE...Gale Watch from 6 PM EST this evening through Friday afternoon
for ANZ330-335-338-340-345.
Gale Warning from 6 PM this evening to 6 PM EST Friday for
ANZ350-353-355.
&&
SYNOPSIS...JMC/NV
NEAR TERM...JM/NV
SHORT TERM...NV
LONG TERM...JMC
AVIATION...DW
MARINE...JMC/NV
FIRE WEATHER...//
HYDROLOGY...JMC/NV
TIDES/COASTAL FLOODING...//
CLIMATE...//
EQUIPMENT...//Hazardous weather outlook, Nov 9, 9:18 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service New York NY 918 AM EST Thu Nov 9 2017 CTZ005>012-NJZ002-004-103-105-107-NYZ067>070-081-101430- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Western Essex-Western Union-Orange- Putnam-Rockland-Northern Westchester-Southeastern Suffolk- 918 AM EST Thu Nov 9 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An arctic front will pass through the region late tonight bringing January like temperatures to the area Friday into Saturday. Record low temperatures are possible Friday Night, with temperatures falling into the upper teens to lower 20s for the urban corridor and lower to mid teens across the interior. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-104-106-108-NYZ071>075-078>080-176>179-101430- Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 918 AM EST Thu Nov 9 2017 ...FREEZE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. An arctic front will pass through the region late tonight bringing January like temperatures to the area Friday into Saturday. Record low temperatures are possible Friday Night, with temperatures falling into the upper teens to lower 20s for the urban corridor. This will end the growing season. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-101430- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 918 AM EST Thu Nov 9 2017 ...GALE WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-101430- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 918 AM EST Thu Nov 9 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:27 AM EST | Freeze Watch | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 12 hr |
| Nov 9, 3:33 AM EST | Coastal Flood Statement | OKX | Nassau, Queens, Westchester | 12 hr |
| Nov 9, 3:39 AM EST | Gale Watch | OKX | 12 hr | |
| Nov 9, 3:39 AM EST | Gale Warning | OKX | 38 hr | |
| Nov 9, 3:51 PM EST | Wind Advisory | OKX | Orange, Putnam | 11 hr |
Nearby
Freeze Warnings in New York, 2017Freeze Warnings in New Jersey, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.